Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 15, NWS Springfield, MO

May 5, 1996Dallas County, Laclede County, Missouri

NWS Springfield, MO issued this tornado warning at May 5, 1996, 10:44 AM CDT for Dallas County, Laclede County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 10:44 AM CDT (15:44 UTC)
Expired
May 5, 1996, 11:30 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dallas County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:50 AM CDTTornado F1Conway, MO
May 5, 10:53 AM CDTTornado F1Conway, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 051546
TORSGF
MOC059-105-051630-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 AM CDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...DALLAS COUNTY...LACLEDE COUNTY
 
AT 1044 AM CDT RADAR IN SPRINGFIELD INDICATED A POSSIBLE TORNADO NEAR
LONG LANE. THIS STORM WAS MOVING TO THE EAST AT NEAR 30 MPH AND WILL
AFFECT THE LONG LANE AND PHILLIPSBURG AREAS THROUGH 1115 AM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AV`AILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SS/MS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 5, 9:19 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 9:19 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT SUN MAY 5 1996

SGF 12Z SOUNDINGS SHOWS CAP MUCH WEAKER ATTM...ONLY 1.2C...AND CAPE OF
2333 J/KG.  WITH LI OF -6 AHEAD OF COMPLEX AND 40 KT FEEDING INTO SYSTEM
MCS WILL CONTINUE TO ROLL EAST THRU CWA.

SRN END OF SYSTEM BOWING OUT AND REPORTS FROM SE KS SAYS 60 MPH LIKELY
BEHIND THIS SYSTEM.

MODELS DID NOT HANDLE THE SHORT WAVE CAUSING THIS WELL....TO NO SUPRISE.
BUT WITH MCS FAR SOUTH FRONT WILL DROP INTO NRN ARK THIS AFTN AND EVE
THREAT OF SVR SHOULD END FOR ONE NIGHT AT LEAST.

AFTER MCS PASSES THRU TODAY...SKIES SHOULD REMAIN MO CLDY WITH TEMPS
RECOVERING NO HIGHER THAN MID 70S ACROSS CWA.

RIDDLE

In the hours before

Special weather statement, May 5, 8:15 AM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON.

RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT...CORRECTION  TO INCLUDE 3 SE KS COUNTIES
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
IN SOUTEAST KANSAS.

THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI
AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS.
RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:46 AM CDTSevere Thunderstorm WarningSGFMiller59 min
May 5, 9:07 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon68 min
May 5, 9:33 AM CDTSevere Thunderstorm WarningSGFCedar, Dade57 min
May 5, 9:43 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
May 5, 9:43 AM CDTFlash Flood WarningSGFMaries, Miller6 hr
May 5, 9:51 AM CDTSevere Thunderstorm WarningSGFJasper69 min
May 5, 10:07 AM CDTSevere Thunderstorm WarningSGFPolk68 min
May 5, 10:15 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Lawrence60 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFCamden, Miller66 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFMaries66 min
May 5, 10:28 AM CDTSevere Thunderstorm WarningSGFDade32 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFChristian, Webster67 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFLaclede67 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFStone68 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFWright68 min
May 5, 11:00 AM CDTSevere Thunderstorm WarningSGFBarry45 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas55 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFDent55 min
May 5, 11:22 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney68 min
May 5, 11:34 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon56 min
May 5, 11:40 AM CDTSevere Thunderstorm WarningSGFChristian35 min
May 5, 12:23 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon67 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.